Besides adding calcium and vitamin D, should I be changing anything in my diet? I heard that drinking alcohol could increase my risk of osteoporosis. Do I have to stop drinking entirely?
It's important to not only add calcium and vitamin D, but to make sure you are getting all of the necessary nutrients for bone growth, such as folate, phosphorus, magnesium, and protein. Evaluating your diet has become easier because the United States Department of Agriculture (USDA) has revamped its food pyramid to adjust for the many diseases and conditions affected by your diet and nutrition. Visit the new USDA Web site (mypyramid.gov) and find the food pyramid that is right for your age, gender, and physical activity level (see Questions 47-53). A recent study of men and women who ate a strict vegetarian raw food diet for up to 10 years showed that this type of diet is associated with lower bone density. Overall, the participants had an average BMI of 20, a known risk factor for osteoporosis, and they consumed no animal sources of calcium such as dairy products. However, because they spent more time in the sun than their nonvegetarian counterparts, they were not deficient in vitamin D. See Question 50.
Alcohol is an interesting paradox when it comes to osteoporosis. Although heavy alcohol consumption can bring about major social, financial, and health problems, mild to moderate consumption is associated with decreased rates of osteoporosis as well as decreased rates of heart attack, stroke, and diabetes. The Nurses' Health Study showed that women who drank moderate amounts of alcohol had higher bone mineral densities at the spine than their nondrinking counterparts. Heavy alcohol consumption, though, increases bone breakdown, meaning that you are more likely to have weaker bones. But since moderate consumption contributes in a positive way to bone formation, you can continue to drink moderately with a diagnosis of osteoporosis.
But what is moderate consumption? The latest dietary guidelines from the USDA recommend that alcohol intake be limited to one alcoholic beverage per day for women and two per day for men. One alcoholic beverage equals one 12-ounce beer, one 5-ounce glass of wine, or 1.5 ounces of hard liquor, such as vodka, rum, whiskey, etc. In general, red wine with a meal is commonplace in the Mediterranean countries, where heart disease is less frequent than in the United States. A glass of wine can be considered therapeutic, but you should remember that 5 ounces does not fill up the typical wine glass. Naturally, any amount of alcohol can impair your judgment and reflexes, so it's important not to drive, operate machinery, or engage in any activities that require skill and coordination if you have consumed alcohol.
Alcohol should be avoided by those who can't restrict the number of drinks they take, pregnant and breastfeeding women, women of childbearing age who may become pregnant, children and adolescents, those who are taking medications that are dangerous to combine with alcohol, and those with certain medical conditions.
None of the medications that are prescribed for osteoporosis are dangerous to take with alcohol. However, if you are taking any of the bisphosphonates, you should always wait the required length of time (30 minutes to 2 hours) after taking the medication before eating or drinking anything.
Are there any medications that I should adjust or stop taking while I'm being treated for osteoporosis?
Presumably, you are taking prescription medications that are important to the treatment of your medical conditions. However, it's very important for you to be taking the smallest dosage that gives you the maximum benefit of any medication. Sometimes a medicine is prescribed by one clinician who is unaware of medication that you are taking that was prescribed by a different clinician. So, you need to be certain that all of your clinicians know about all of the medications you are taking. In addition, there are some over-the-counter medications such as nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen, aspirin, and naproxen, and antacids that can increase side effects or interfere with your new medications for osteoporosis.
In Question 15, there were certain medications mentioned that are good for bone health. There are other medications, however, that have a direct and negative impact on your bones (also see Question 15). If you are diagnosed with osteoporosis or placed on a medication to prevent further bone loss, you should have a detailed discussion with your clinician. Ask about possible interactions with any of your other medications and if any of the medications you are currently on can be eliminated or reduced in dosage. Decreasing the dosage can reduce some of the future effects of taking drugs that can negatively affect bone; however, you shouldn't sacrifice the drug's effectiveness by lowering the dose to the point at which it no longer serves its intended purpose.
If you are already taking estrogen, you may not take Evista. If your clinician wants you to opt for Evista, you must stop taking MHT. Forteo interacts with digoxin, increasing the possibility of digoxin toxicity, so your digoxin levels should be monitored carefully. The response to calcitonin nasal spray may be decreased if bisphosphonates (Actonel, Boniva, Fosamax, Reclast) are currently being taken or used immediately prior to the beginning of treatment with calcitonin nasal spray. However, calcitonin nasal spray may occasionally be prescribed for its pain-relieving effects following a VCF even if you are already taking a bisphosphonate.
With any of the bisphosphonates, you must never take any of your other medications at the same time as you are taking the bisphosphonate. Zantac (ranitidine), Prilosec (omeprazole), and other medications intended to reduce stomach acid should not be taken within 2 hours of a bisphosphonate. Because aspirin and other NSAIDs can increase stomach irritation and upset, they should be reduced in usage as much as possible if you are taking a bisphosphonate.
If you are immobilized from a fracture, you should stop taking estrogens or Evista because being sedentary can increase your risk of getting blood clots. Naturally, stopping any medications or restarting them should be done in consultation with your clinician.